Alert archive / Alabama / Tornado Warnings in 2025

Tornado Warning 13, NWS Huntsville, AL

March 15, 2025Franklin County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 15, 2025, 2:48 AM CDT for Franklin County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2025, 2:48 AM CDT (07:48 UTC)
Expired
Mar 15, 2025, 3:20 AM CDT
In force
32 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 61 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 3:15 AM CDTHAIL 1Hodges, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 2:34 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2025-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2025-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WFUS54 KHUN 150748
TORHUN
ALC059-150845-
/O.NEW.KHUN.TO.W.0013.250315T0748Z-250315T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
248 AM CDT Sat Mar 15 2025

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southwestern Franklin County in northwestern Alabama...

* Until 345 AM CDT.

* At 247 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Evergreen, or 7 miles south of Fulton, moving 
  east at 30 mph. This cell has a history of producing tornadoes 
  across portions of central Mississippi.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Franklin County, including the following locations...
  Hodges, Duketon, Atwood, Vina, and Little Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3440 8816 3450 8785 3431 8775 3431 8795
      3432 8817
TIME...MOT...LOC 0747Z 252DEG 24KT 3415 8844 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

30
2 follow-up statements
105 
WWUS54 KHUN 150810
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
310 AM CDT Sat Mar 15 2025

ALC059-150845-
/O.CON.KHUN.TO.W.0013.000000T0000Z-250315T0845Z/
Franklin AL-
310 AM CDT Sat Mar 15 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR
SOUTHWESTERN FRANKLIN COUNTY...

At 309 AM CDT, a severe thunderstorm capable of producing a tornado 
was located near Shottsville, or 12 miles south of Red Bay, moving 
northeast at 35 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hodges, Duketon, Atwood, Belgreen, Vina, and Little Bear Creek
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3440 8816 3450 8785 3431 8775 3431 8795
      3432 8817
TIME...MOT...LOC 0809Z 243DEG 30KT 3427 8815 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

30
207 
WWUS54 KHUN 150820
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
320 AM CDT Sat Mar 15 2025

ALC059-150830-
/O.CAN.KHUN.TO.W.0013.000000T0000Z-250315T0845Z/
Franklin AL-
320 AM CDT Sat Mar 15 2025

...THE TORNADO WARNING FOR SOUTHWESTERN FRANKLIN COUNTY IS
CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 1000 AM CDT for northwestern
Alabama.

&&

LAT...LON 3440 8816 3450 8785 3431 8775 3431 8795
      3432 8817
TIME...MOT...LOC 0819Z 252DEG 24KT 3429 8806 

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 15, 12:23 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 15, 12:23 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
Issued by National Weather Service Morristown TN
1223 AM CDT Sat Mar 15 2025

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 1145 PM CDT Fri Mar 14 2025

Much of the CONUS continues to be dominated by a deep, stout
upper trough extending from the west coast through the central
states. Additionally, an upper low over the central Plains will
pivot northeast up into the Great Lakes region, with ripples of
shortwaves traversing the Tennessee Valley tonight. A strong low
pressure system over the central CONUS looks to gradually slide
towards Wisconsin, with a trailing cold front sweeping over the
Mississippi River Valley tonight into early Saturday. Models show
a 100-110 knot upper level jet over the area tonight into early
Saturday, with a 45-55 knot low level jet. Although, the strongest
areas of the jet remain to our north and northwest.

Taking a look at thermodynamics, guidance indicates stout mid-
level lapse rates (7-8.5 deg C/km) with storm relative helicity
between 300-500 m2/s2 over northwest Alabama. Additionally, bulk
shear ranges between 40-50 knots. Instability ranges between
1000-1500 J/kg along and west of I-65. The question is whether
surface based instability will be achieved or if it will be
elevated. This will have an effect on our tornado risk (surface
based instability would lead to a greater probability and risk of
tornadoes). We have been monitoring the storm activity to our
southwest in Louisiana and Mississippi and also to our west in
Arkansas. Especially to the southwest, the storms have struggled a
little bit to get going and persist. Although, within the last
half hour or so, a severe storm developed over west-central MS. 0Z
soundings from Birmingham and Nashville both show a capping
inversion and model soundings show this holding on into the night
(perhaps even through much of the night). Thus, this continues to
be a limiting factor and question for severe weather tonight.

Overall, the greatest risk for severe weather looks to be mainly
along and west of I-65, which reflects the current SPC severe
weather outlook with an Enhanced Risk [level 3 of 5] along and
west of I-65 for northern Alabama and southern middle Tennessee.
This is conditional though, based on the limiting factors posed
above. However, if the capping inversion erodes/is broken though
and instability becomes surface based, all hazards will be
possible with storms that develop (damaging winds, hail, and
tornadoes). The timing for the onset of storms has changed
slightly based on the activity to our west/southwest. Now, our
current thinking is that storms will progress into the
northwestern portions of Alabama between 1-2 AM or so.

Lastly, like the last shift said: Please utilize the time you
have this evening before the storms arrive to review your severe
weather plans and storm shelter/safe place supplies. PLEASE make
sure to have multiple ways to receive warnings, especially ones
that will wake you up! Make critical decisions about what you'll
do and where you'll go before watches and warnings are issued.
Stay safe Tennessee Valley!

&&

.SHORT TERM...
(Saturday through Sunday Night)
Issued at 1145 PM CDT Fri Mar 14 2025

Overall, there has not been much change to the forecast with
regards to the severe weather risk for Saturday/Saturday night.
The aforementioned large, upper trough will deepen and shift east
from the central CONUS towards the east coast through the weekend.
At the surface, a surface low looks to develop over the ArkLaTex
Saturday morning and progress northeastward along the previously-
mentioned cold front towards western Kentucky through the day.
This cold front will then sweep over the Southeast through the
remainder of the weekend. Additionally, model guidance indicates
the presence of a 90-95 knot upper jet Saturday afternoon
increasing to 100-120 knots by the evening. A 70-85 knot low level
jet also looks to enter northwest Alabama Saturday afternoon.

As for thermodynamics, models indicate plenty of bulk shear
(60-80 knots) and 500-1500 J/kg of CAPE (pushing into NW AL during
the day and into central AL by the evening). Mid-level lapse
rates continue to range between 7-8.5 deg C/km with stout SRH
(increasing to 400-500 m2/s2 or more by the evening). Model
hodographs are large and curved by the afternoon/evening as well,
so there are many ingredients that are in line for a significant
severe weather event on Saturday. We are still monitoring the
low- end potential of Gulf moisture return not making it far
enough north into our area; however, recent model guidance
suggests that dew points will reach the lower to mid 60s on
Saturday. Therefore, like the previous shift mentioned, while
there are a few failure modes to the forecast, the probabilities
of them completely eradicating our severe threat is very low
(based on latest guidance), increasing our confidence in the
severity of this forecast.

The timing of storms remains the same, with two rounds of severe
weather forecast. The first is during the day (11AM-7PM) with
discrete supercells capable of producing tornadoes (some may be
significant), damaging winds (70+ mph), and hail (1+ inches). The
second round looks to be in the form of a line and forecast to
roll through between 7PM-12AM Saturday evening/night. There is a
wide time window of severe potential on Saturday (11AM in the
morning through 12AM at night). The latter portion of the last
round of weather will occur after the sun goes down. PLEASE make
sure to have multiple ways to receive warnings, especially ones
that will wake you up!

In addition to the severe threat will be both flooding and non-
thunderstorm gradient winds. A change that was noticed earlier
today was the increase in heavy rain and flooding potential. The
HREF 90th percentile (10% chance of this happening) showed a swath
of 2-3 inches of rain falling over Cullman and Morgan counties
tonight, with swaths of 5-7 inches over several locations over
northern Alabama and southern middle Tennessee by late Saturday
night/early Sunday morning. Thus, our current forecast calls for
widespread 3-5 inches of rain; although, there is a 10% chance
that a few areas may receive more than this (7 inches or more).
This will lead to flooding/flash flooding as well as rises on
rivers, creeks, and streams (most likely reaching minor to
moderate flood stage). A Flood Watch was issued earlier and is in
effect from 7AM Saturday morning through 1AM Saturday night/early
Sunday. It's difficult to determine if a road is flooded during
the day and near impossible to see at night. If you encounter a
flooded road, turn around, don't drown!

The pressure gradient tightens aloft tonight and through Saturday
as the previously-mentioned upper trough pushes east and as the
surface low treks northeastward towards Kentucky. Non-thunderstorm
gradient wind gusts will therefore increase. Guidance suggests
widespread 30-40 mph wind gusts with gusts up to 50 mph. A Wind
Advisory was also issued earlier and is in effect from 7AM
Saturday morning through 1AM Saturday night/early Sunday. We are
monitoring surface observations overnight tonight, as we've
noticed 20-35 mph gusts to our west/northwest. We may need to
adjust the timing of the Advisory sooner if this trend continues
southeast into our area. Make sure to secure loose outdoor items
and take caution if driving high-profile vehicles!

&&

.LONG TERM...
(Monday through Friday)
Issued at 1145 PM CDT Fri Mar 14 2025

On Monday into Tuesday, a 5h and 8h ridge will shift east through
the TN valley and southeast. The surface high will also shift
into GA allow warm southwest flow to develop in advance of another
vigorous trough in the Plains. The surface low with this trough
will deepen over the upper Midwest during this time, with an
attendant cold front slicing south from the low reaching middle TN
and north AL by midday or afternoon Wednesday. Fortunately,
moisture return will be short-lived, narrow and limited, with dew
points briefly reaching the lower 50s ahead of the front
Wednesday. Thus, expecting light to moderate showers if anything
with this frontal passage. After highs in the 70s Wednesday, only
50s are expected Thursday with brisk northwest winds following the
frontal passage. Then a quick transient high moves in Thursday
night which may bring temperatures down to flirt with a minor
freeze, but only briefly. Another upper low will plow east-southeast
quickly through the lower MS Valley and Gulf states by Friday
night with a better chance of more substantial showers and a few
thunderstorms.

&&

.AVIATION...
(06Z TAFS)
Issued at 1223 AM CDT Sat Mar 15 2025

Before storms move in intial weather concern will be low level
wind shear with the strong low level jet over the region. Low
confidence on the initial round of storms with regards to where
the storms actually develop overnight, but if a storm hits an
airport expect erratic winds and possibly lightning. Much
stronger round of storms expected in the back half of the TAF
cycle with an incoming line of storms with the capability of
producing strong winds, hail, and possibly tornadoes. High
confidence that storms will move through overnight Friday night,
but lower confidence on the timing.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...26
SHORT TERM....26
LONG TERM....17
AVIATION...99

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:19 AM CDTSevere Thunderstorm WarningHUNFranklin56 min
Mar 15, 3:49 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone, Morgan56 min
Mar 15, 4:29 AM CDTSevere Thunderstorm WarningHUNCullman, Madison, Marshall, Morgan61 min
Mar 15, 4:43 AM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan11 min
Mar 15, 5:27 AM CDTSevere Thunderstorm WarningHUNCullman, Marshall35 min
Mar 15, 5:58 AM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall, Morgan28 min
Mar 15, 6:25 AM CDTFlash Flood WarningHUNCullman110 min
Mar 15, 8:01 AM CDTFlash Flood WarningHUNCullman, DeKalb, Jackson, Madison, Marshall, Morgan2 hr
Mar 15, 9:44 AM CDTRiver Flood WarningHUNJackson, Madison, Marshall71 hr
Mar 15, 9:47 AM CDTRiver Flood WarningHUNMadison49 hr
Mar 15, 9:49 AM CDTRiver Flood WarningHUNLawrence57 hr
Mar 15, 12:52 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale53 min
Mar 15, 1:35 PM CDTTornado WarningHUNFranklin40 min
Mar 15, 1:37 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale53 min
Mar 15, 1:56 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale3 hr
Mar 15, 2:08 PM CDTTornado WarningHUNColbert, Franklin, Lauderdale, Lawrence38 min
Mar 15, 2:27 PM CDTSevere Thunderstorm WarningHUNFranklin48 min
Mar 15, 2:45 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNColbert, Franklin, Lauderdale, Lawrence, Limestone60 min
Mar 15, 3:06 PM CDTTornado WarningHUNLimestone24 min
Mar 15, 3:09 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin20 min
Mar 15, 3:48 PM CDTSevere Thunderstorm WarningHUNJackson, Madison57 min
Mar 15, 4:26 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence64 min
Mar 15, 4:44 PM CDTTornado WarningHUNCullman46 min
Mar 15, 4:59 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone5 hr
Mar 15, 5:20 PM CDTTornado WarningHUNColbert, Lauderdale21 min
Mar 15, 5:22 PM CDTSevere Thunderstorm WarningHUNCullman, Madison, Marshall, Morgan38 min
Mar 15, 5:27 PM CDTTornado Warning Tornado observedHUNCullman, Madison, Marshall, Morgan22 min
Mar 15, 5:36 PM CDTTornado WarningHUNCullman, Limestone, Morgan22 min
Mar 15, 6:12 PM CDTSevere Thunderstorm WarningHUNJackson, Madison63 min
Mar 15, 6:22 PM CDTFlash Flood WarningHUNCullman, Jackson, Madison, Marshall, Morgan6 hr
Mar 15, 6:35 PM CDTFlash Flood WarningHUNLimestone, Madison, Morgan5 hr
Mar 15, 6:47 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale32 min

Nearby

Tornado Warnings in Alabama, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.